Annals of Finance

, Volume 11, Issue 2, pp 283–295 | Cite as

Variance matters (in stochastic dividend discount models)

  • Arianna Agosto
  • Enrico MorettoEmail author
Research Article


Stochastic dividend discount models (Hurley and Johnson in Financ Anal J 50–54., 1994, J Portf Manag 27–31. doi: 10.3905/jpm.1998.409658, 1998; Yao in J Portf Manag 99–103. doi: 10.3905/jpm.1997.409618, 1997) present expressions for the expected value of stock prices when future dividends, periodically received by shareholders as a reward for their risky investment, evolve through time in a Markovian setting by the means of a discretely distributed random rate of growth. Such result extends and makes more flexible the classical textbook formula for stock prices known as Gordon model. This paper introduces a closed-form expression for the variance of random stock prices, determines how their variance is affected by the variance of the dividend rate of growth, establishes that, in this framework, the dividend process is non-stationary, and perform a simple econometric analysis applying real market data.


Equity valuation Stochastic dividend discount models  Non-stationarity of stochastic dividend processes 

JEL Classification

G12 G32 



The authors would like to thank an anonymous referee for the useful comments to a previous version of this article.


  1. Artzner, P., Delbaen, F., Eber, J.M., Heath, D.: Coherent measures of risk. Math Finance 9(3), 203–228 (1999). doi: 10.1111/1467-9965.00068 CrossRefGoogle Scholar
  2. Coqueret, G.: Diversified minimum-variance portfolios. Ann Finance (2014). doi: 10.1007/s10436-014-0253-x
  3. D’Amico, G.: A semi-Markov approach to the stock valuation problem. Ann Finance 9(4), 589–610 (2013). doi: 10.1007/s10436-012-0206-1 CrossRefGoogle Scholar
  4. Ghezzi, L.L., Piccardi, C.: Stock valuation along a Markov chain. Appl Math Comput 141, 385–393 (2003). doi: 10.1016/S0096-3003(02)00263-1 CrossRefGoogle Scholar
  5. Gordon, M.J., Shapiro, E.: Capital equipment analysis: the required rate of profit. Manag Sci 3, 102–110 (1956). doi: 10.1287/mnsc.3.1.102
  6. Guégan, D., Tarrant, W.: On the necessity of five risk measures. Ann Finance 8(4), 533–552 (2012). doi: 10.1007/s10436-012-0205-2 CrossRefGoogle Scholar
  7. Hurley, W.J.: Calculating first moments and confidence intervals for generalized stochastic dividend discount models. J Math Finance 3, 275–279 (2013). doi: 10.4236/jmf.2013.32027 CrossRefGoogle Scholar
  8. Hurley, W.J., Johnson, L.D.: A realistic dividend valuation model. Financ Anal J 50–54 (1994).
  9. Hurley, W.J., Johnson, L.D.: Generalized Markov dividend discount model. J Portf Manag 27–31 (1998). doi: 10.3905/jpm.1998.409658
  10. Williams, J.B.: The Theory of Investment Value. Cambridge: Harvard University Press (1938)Google Scholar
  11. Yao, Y.: A trinomial dividend valuation model. J Portf Manag 99–103 (1997). doi: 10.3905/jpm.1997.409618

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Credito ValtellineseMilanoItaly
  2. 2.Dipartimento di EconomiaUniversità dell’InsubriaVareseItaly
  3. 3.CNR-IMATIMilanoItaly

Personalised recommendations